Alert archive / Idaho / Wind Chill Warnings in 2023
Wind Chill Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this wind chill warning at Jan 31, 2023, 8:39 PM MST for 7 counties in Idaho. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2023, 8:39 PM MST (03:39 UTC)
- Expired
- Feb 1, 2023, 10:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.7 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WWUS45 KPIH 010339 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 839 PM MST Tue Jan 31 2023 IDZ052-053-067-011700- /O.NEW.KPIH.WC.W.0002.230201T0339Z-230201T1700Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Dubois, Spencer, Edie School, and Small 839 PM MST Tue Jan 31 2023 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST WEDNESDAY... * WHAT...Dangerously cold wind chills of 20 below to 30 below zero. * WHERE...INL, Mud Lake, Spencer, and Idaho Falls. * WHEN...Until 10 AM MST Wednesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
797 WWUS45 KPIH 010904 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 204 AM MST Wed Feb 1 2023 IDZ052-053-067-011700- /O.CON.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Beaverhead - Lemhi Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Dubois, Spencer, Edie School, and Small 204 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 25 below zero. * WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls, Rexburg, St. Anthony, Dubois, Spencer, Edie School, and Small. * WHEN...Until 10 AM MST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
936 WWUS45 KPIH 011210 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 510 AM MST Wed Feb 1 2023 IDZ053-011315- /O.CAN.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/ Upper Snake River Plain- Including the cities of Idaho Falls, Rexburg, and St. Anthony 510 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING IS CANCELLED... Wind chill values of up to -10 remain possible this morning. But widespread dangerously cold wind chills of -20 are unlikely. $$ IDZ052-067-011700- /O.CON.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/ Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Dubois, Spencer, Edie School, and Small 510 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills as low as 25 below zero. * WHERE...Mud Lake, INL, Craters of the Moon, Dubois, Spencer, Edie School, and Small. * WHEN...Until 10 AM MST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
554 WWUS45 KPIH 011650 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 950 AM MST Wed Feb 1 2023 IDZ052-067-011800- /O.EXP.KPIH.WC.W.0002.000000T0000Z-230201T1700Z/ Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands- Including the cities of Mud Lake, INL, Craters of the Moon NM, Dubois, Spencer, Edie School, and Small 950 AM MST Wed Feb 1 2023 ...WIND CHILL WARNING WILL EXPIRE AT 10 AM MST THIS MORNING... Wind chill values across the warning area have improved to 5 to 15 below zero as of 10 AM and should continue to warm as the day proceeds. Thus, the Wind Chill Warning will expire on time at 10 AM. $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 31, 1:59 PM MST, 6 hours 40 minutes earlier.
Area forecast discussion, Jan 31, 1:59 PM MST, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 159 PM MST Tue Jan 31 2023 .SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY NIGHT... Good news Idahoans...it can only get better from here! Yes it's still COLD...current temps are checking in at 5-10 degrees either side of zero with wind chills still largely below zero...but the worst is over and a warming trend has begun. Temps and wind chills will be very cold again tonight/Wed AM. However, overall values should be warmer compared to the past two nights (more borderline as far as meeting -20 degF Wind Chill Warning criteria, and that's after pushing our temp forecast lower than NBM guidance based on how obs have been performing over the past couple days), and varying degrees of largely mid-level cloud cover streaming in (along with perhaps some lower stratus tonight especially up toward the Upper Snake Plain/adjacent valleys) cast additional uncertainty on whether or not another Wind Chill Warning will be needed. Evening/midnight shifts will need to monitor satellite and temp trends...issuance can't completely be ruled out, with chances greatest over the Arco Desert region where raw temps will be coldest at -10 to -15 degF. Wed, high temps should improve 8-10 degrees over today, reaching the teens and 20s. That will largely mark the end of this cold snap. Why are those clouds streaming in? We still have one weak disturbance embedded in our NW flow regime that is forecast to brush across nrn/ern portions of the CWA tonight. The NBM came in largely dry on PoPs except for perhaps the MT border, and NBM probabilities of exceeding 1 inch are only 0-5%. That said, a few HREF members were a bit more robust with some light snow showers (although the NAMNest seems like it's picking up on low clouds and advertising them as simulated radar returns...something we see from time to time), and plenty of cloud cover is streaming in from upstream with decent radar activity from ern WA into wrn MT, so we decided to "play it safe" and leaned on high-res guidance to broadbrush light PoPs/QPF along and north of a line from roughly Galena Summit, to Mackay, to Idaho Falls, to Wayan. Still, any activity should be hit- and-miss with some spots perhaps seeing a dusting to 1 inch of snow, best timing 5 PM this afternoon to 3 AM overnight. Again, a mix of mid and low-level clouds will potentially play with low temps (not a clear-cut efficient radiational cooling night), and some localized freezing fog cannot be ruled out although it shouldn't be widespread given the clouds and a modestly dry-leaning sfc airmass (sublimation from recent snowfall could serve as a moisture source though). Otherwise, the next 48 hours looks pretty low impact, and again, cheers for a warming trend this week! - KSmith .LONG TERM...THURSDAY THROUGH NEXT TUESDAY... We start the extended forecast period with high pressure sitting right over top of Idaho on Thursday. This will keep us dry for the day and help continue our gradual warming trend. As such, highs will be in the 20s and closing in on 30 degrees. We warm up a few more degrees for Friday and Saturday with highs near to slightly above freezing finally. Sunday will warm slightly with more areas reaching the low to mid and even a few upper 30s. Highs will cool slightly for Monday and Tuesday, though most stay in the 20s and 30s. While this gradual warming trend is something to look forward to, we'll have some more snow chances to deal with during the extended forecast period. The ridge over the area on Thursday will shift eastward on Friday as a weak shortwave moves through. While this brings the first potential for most snow to the area in this time frame, snow totals look fairly light at this point with parts of the Sawtooths and Eastern Highlands having the highest potential to see some measurable snow with the valleys seeing the potential for a light dusting. Weak ridging builds in again on Saturday, but it is short-lived. A deep trough arrives Sunday into Monday and brings a better chance for measurable snow for a more widespread area. There are still discrepancies between the ECMWF and GFS with regards to timing and strength of this trough which of course will impact snow totals. Models diverge even more by Tuesday with the ECMWF showing more waves of moisture, particularly for the higher elevations through most of the week while the GFS tries to dry us out for mid- week. - AMM && .AVIATION...18Z TUESDAY THROUGH 18Z WEDNESDAY... Expect generally VFR conditions even with mid and high level clouds around today. A weak disturbance passing through tonight will bring lower CIGS at all sites and light snow potential mainly at IDA and DIJ beginning around 05Z Wednesday. Even with this, conditions are expected to stay VFR though any snow could quick drop CIGs and/or VIS down to MVFR. - AMM && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Wind Chill Warnings in Idaho, 2023Every wind chill warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.